I am a mother of a very, very busy 9 year old, Last year (2012) I'v taken my son to the specialist, and she said his is positive for ADHA and should have been on medication, She then said to put him Concerta, this year (2013) he started a new school and is re-doing Grade 3, On Tuesday I got a note from his teacher saying she can not coupe with him and suggested I changed his medication to Ritalin,
Now I am not a big fan of ritalin, please I have read that you can die from this drug, it can make you violent, have kidney failure liver failure, so I realy need to know what this drug is good for because this is making me very scared, My son is on ritalin for 2 day now and i feel that I want to take him off this drugs,
As I've noted elsewhere, I tend to avoid threads about children as I did not start on meds until I was in my 30s. That said, the boards are pretty quiet lately, and I don't want you to feel like no one has heard you.
Unfortunately, everyone in your case is making a false distinction. The active ingredient in both Ritalin and Concerta is methylphenidate hydrochloride, which means, in effect that Concerta is Ritalin. The only meaningful difference between the two meds is the delivery system. Concerta formulates the methylphenidate into a three tiered pill that dissolves at different rates, slowly releasing the medication throughout the day while classic Ritalin is immediately released, though there are controlled release Ritalin formulations.
The positive effects of methylphenidate medications are generally an increased capacity for focus, and in children there is often a decrease in impulsive behaviours (acting out).
As to the risks of treatment with methylphenidate, in most cases they are overblown and stem from cases of abuse. While there are cases where children react poorly to this medication, it has been used constantly since the 1950s to treat ADHD in children (though it wasn't called ADHD then), and serious adverse effects are extremely rare. The most common side effects are dry mouth, sleep disturbance, loss of appetite, and nervousness (anxiety).
In addition to the above, I have seen many cases in my own life and on message boards such as these where boys report a loss of affect (inability to feel emotion/stimulation). Many times these boys report feeling like zombies, a feeling which they do not enjoy. This last effect has often led to boys refusing medications, and avoiding medication for their ADHD later in life, not understanding that adults do not experience the loss of affect. Stimulant medications also run the risk of amplifying violent or aggressive tendencies, I mention this because I wonder if the teacher's inability to cope is related to aggressive behaviour.
I would certainly recommend that you follow up with the teacher to find out what her issues with your son are. If you have the resources, maybe counselling is an option. Further, I would suggest that you follow up with your son's doctor about his medication and dosage and make sure that it's appropriate. Finding the right dosage and medication for treatment of ADHD can often be a frustrating process, as one should start at the lowest dose of any medication and titrate their way up slowly over weeks and months, taking time to evaluate each dosage for a week or more before deciding to increase a dosage or change medications.
Deciding whether to medicate your child for ADHD is a personal decision, and if you're not comfortable with it, you shouldn't do it. That said, you will want to take the time to weigh the risks against the benefits, especially if your son has behavioural and focus issues sufficiently serious that they result in his inability to attend school. Unless you have the time and the resources to home school or to have him educated in a non-typical facility, you may find that avoiding medication is impossible.
In a general sense, I am against medication of young children for behavioural issues unless they're doing serious harm to themselves or others. Unfortunately, the current educational system is heavily geared toward children with the capacity to sit quietly for hours at a time, and ADHD kids often can't do this without pharmaceutical assistance. I have no children of my own, but was involved in raising my girlfriend's children (who are now in their teens and twenties). Because of the way the meds made the kids feel, and the frustrations we had dealing with the school system, we eventually made the decision to discontinue medication and home-school the children, though I know this is not an option for most.
Overall, having ADHD kids in this day and age is a difficult situation to face. I hope you can find some support and can make a decision that you feel comfortable with.